question-icon

Does medication for sinusitis cause heart stroke?

default
Posted on Tue, 19 May 2015
Question: Hello Doctor,

The following conditions I have had since Feb of 2015. Been to two PA and Two doctors. They seem to be treating me for a cold and or allergy and nothing seems to be working. Please note these symptoms led me to having a stroke (Mild), and now have high blood pressure and taking meds for that. Now for the symptoms: Post Nasal drip, (back of the upper mouth, usually on the left side although it can alternate). When inhaling through my nose while mouth is closed I get gurgling, (Severe). Lump in the back of the throat and have lots of triple swallowing. Lots of spitting up of mucus, going about two rolls of toilette tissue a day using it as Kleenex. The spitting up can come in attacks or some days just last all day. When it comes in attacks, it feels as though a valve has been turned on in the back of my upper mouth passage. If I eat, this will always bring on an attack. The only way I can get sleep is to have a fan on in the bedroom and directed at me, this will dry my mouth out and the mucus and drip seems to subside. The previous doctors have put me on three weeks of anti-biotics to no affect. Currently taking Omeprazone, musinex, Flonase.
A list of other drugs that I was put on and has not helped are: Azelastine HCI, Allegra, Claritin, Zyrnex. Also got the kelog shot. The ENT I went to put me on the acid reducer and been on that for a month and has not helped. He wanted me to get a CT scan, told him to look at the one I just got while in the hospital a week before that and was still suffering from this affliction while be treated for a stroke which I believe was brought on by all these symptoms I have been having. To note, the MRI I got while in the hospital did show fluid blockage in the left nasal cavity. Told him that and to look at that as well. He seemed to be more interested in charging me for another CT scan instead of listening to me and just looking into my nasal cavities.
The High blood pressure that I am on is Lisinopril and Hydrochlorothiazide. I am very concerned about taking any meds that will increase my blood pressure, that is a new symptom I have now. If I take something like Claritin, within 10 minutes of taking it my blood pressure will shoot from 118/72 to something like 170/99 and stay there for about 30 minutes. I have to sit down and just try to relax and wait till it calms down. While its high I can not stand, walk, am very dizzy. So I take caution with new meds…do not want to have another stroke.
So, that’s about it. Have any ideas as to what is wrong and what I can do for this. Prior to this I have never had allergies of any kind. I am 60 years old, Male. Used to smoke, quit about 5 years ago. Did do a few years of tobacco chew but have stopped that as well.
Thanks
XXXX


doctor
Answered by Dr. Sumit Bhatti (1 hour later)
Brief Answer:
Sinusitis, PND. Saline nasal douching. Sinus CT.

Detailed Answer:
Hi,

Thank you for your query.

1. Your sinusitis will not lead to a stroke. However medication causing hypertension and water retention can lead to a stroke.

2. You have been given a lot of medication. To reduce this PND (Post Nasal Drip), start nasal saline douching (isotonic & hypertonic).

3. Bone is invisible on MRI Scans. Hence a Sinus CT is the gold standard investigation. Upload the CT images for an accurate assessment.

4. Get a sputum examination and culture (bacterial - including AFB and fungal) done for three consecutive days. Upload the results.

I hope that I have answered your query. If you have any more questions I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sumit Bhatti (11 minutes later)
Have been doing the nasal douching for same time period, since Feb. Using that XXXXXXX Pot douch. Not using the Pot but the little packages, put into squeeze bottle and apply in the nose. Helps for about five minutes or so. What is a sputum exam with culture and what is the AFB and fungal. Too, I was on one week of general Anti-Biotic. Following that was followed with two 10 day cycels of Amox/K Clav Anti Biotic. Neither of the doctors found any evidence of infection. Thanks
doctor
Answered by Dr. Sumit Bhatti (3 hours later)
Brief Answer:
Hypertonic Saline. Sputum for C/S. Sinus CT.

Detailed Answer:
Hi,

Thank you for writing back.

1. Use hypertonic nasal saline for the nasal washes and see the difference.

2. The PND and phlegm from the throat is collected on a petri-dish, examined and cultures for bacteria (including AFB-Acid Fast Bacteria of the mycoplasma group) and fungus (mold). Antibiotic sensitivity is also evaluated. This is a common test available in most labs.

3. Blocked sinuses create more mucus. Antibiotics will only work on bacterial infections, not viral and fungal (mold) infections.

I hope that I have answered your query. If you have any more questions I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Sumit Bhatti (18 hours later)
This is a follow up question for my open file. I tried the hypertonic nasal saline and it did dry me up just a little bit better, lasted a bit longer but did not last but more than 30 minutes. For the test you suggested, how do I get these test done, just go to the hospital and ask to have it done or will I have to make appt. with the doctor there again? Every time I go there it cost me 200.00 dollars. Have no inusurance so I pay everything cash.

Another question I had: Tried to take an allegra capsule. Cut it into 1/6 ths and took one of the 1/6 ths. In 5 minutes my vitals went from 110/72 with 60 pulse to that of 175/100 with pulse of 105. I timed this with taking my Lisenopril so when my vitals went up like that took the lisenopril. After 1/2 hour, vitals returned to 113/78 pulse of 72. I used to be able to take Allegra but now when I even just smell it I sky rocket in the vitals The Allegra in the past did help a bit with my symptoms but now I cant even look at it. I have the same affects with Claritin, did that test before I signed here. What happened. Can you please review my old questions with context with this one and get back to me. By the way, the Claritin and Allegra were the ones with NO D in it. Just the regular stuff from the front of the counter.
Thanks again, Thank you very much.
XXXX
doctor
Answered by Dr. Sumit Bhatti (6 hours later)
Brief Answer:
Increase frequency of hypertonic saline washes.

Detailed Answer:
Hi,

Thank you for writing back.

1. You should do the hypertonic nasal washes thrice a day. This will lead to an improvement after a few weeks. Add sodium bicarbonate. Let me know what strength solution you are using.

2. Instead of tablets, take a trial with pediatric syrups instead.

I hope that I have answered your query. If you have any more questions I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sumit Bhatti

Otolaryngologist / ENT Specialist

Practicing since :1991

Answered : 2652 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does medication for sinusitis cause heart stroke?

Brief Answer: Sinusitis, PND. Saline nasal douching. Sinus CT. Detailed Answer: Hi, Thank you for your query. 1. Your sinusitis will not lead to a stroke. However medication causing hypertension and water retention can lead to a stroke. 2. You have been given a lot of medication. To reduce this PND (Post Nasal Drip), start nasal saline douching (isotonic & hypertonic). 3. Bone is invisible on MRI Scans. Hence a Sinus CT is the gold standard investigation. Upload the CT images for an accurate assessment. 4. Get a sputum examination and culture (bacterial - including AFB and fungal) done for three consecutive days. Upload the results. I hope that I have answered your query. If you have any more questions I will be available to answer them. Regards.